Illinois, 2010

Hail in Illinois, June 4, 2010

June 4, 2010 · NWS LSX · 2 events in 1 county or zone

A stationary front over northern portions of Missouri, triggered showers and thunderstorms. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A stationary front over northern portions of Missouri, triggered showers and thunderstorms. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 4, 6:24 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 4, 6:24 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
724 PM CDT FRI JUN 4 2010

.DISCUSSION...
/350 PM CDT FRI JUN 4 2010/

PRIMARY CONCERNS WITH THIS FCST PCKG ARE AFTN/EVE TSRA...POTENTIAL
FOR A NOCTURNAL MCS IMPACTING THE AREA OVERNIGHT...AND PCPN CHCS
THROUGH THE WEEK.

TSRA EXPECTED TO DVLP THIS AFTN/EVE NEAR THE MO/IA BORDER INVOF A
QUASISTATIONARY FNT STRETCHING FM NERN KS/SERN NE THROUGH NWRN MO
INTO SERN IA AND NRN IL. MID-AFTN MLCAPE VALUES RANGED FM 1500 TO
2500 J/KG ACROSS THE CWA WITH MUCH HIGHER VALUES NOTED FARTHER NW.
SOME OF THE STORMS THAT DVLP THIS AFTN/EVE COULD PRODUCE LARGE HAIL
OR DAMAGING WINDS GIVEN 30-40 KTS OF 0-6 KM SHEAR WITH AMPLE
INSTABILITY.

ATTN THEN TURNS TO PCPN CHCS OVERNIGHT AS H85 LLJ RAMPS UP TO THE
WEST. LLJ IMPINGING ON THE QUASISTATIONARY FNT OVER NW MO/ERN KS
SHOULD LEAD TO DVLPMT OF A MCS. THE DIFFICULT PART IS DETERMINING
WHETHER THE MCS WILL TRACK INTO THE CWA OVERNIGHT...AND
UNFORTUNATELY THIS MAY NOT BE KNOWN UNTIL AFTER IT HAS ALREADY
DVLPD. BOTH BACKBUILDING AND FORWARD PROPAGATING CORFIDI VECTORS
POINT E/ESE IN IA BUT TURN TO THE SE/S IN MO. THIS SUGGESTS THAT
THE EVENTUAL TRACK OF THE MCS WILL DEPEND HIGHLY ON WHERE IT
INITIATES AND THE STRENGTH OF ITS COLD POOL. IF THE MCS FORMS IN
NEB OR IA IT SHOULD REMAIN N OF THE CWA ALTHOUGH ITS SRN EDGE MAY
CLIP FAR NERN MO AND EXTREME W CENTRAL IL. IF THE MCS FORMS
FARTHER SOUTH IT COULD AFFECT NRN PARTS OF THE CWA. GIVEN THE
UNCERTAINTIES INVOLVED...I MAINTAINED A GENERAL NORTH TO SOUTH POP
GRADIENT WITH THE HIGHEST CHCS IN THE FAR NRN PARTS OF THE CWA FOR
TONIGHT.

TSRA CHCS CONTINUE ON SAT WITH AN UNSTABLE AIR MASS AND OUTFLOW
BDRYS FM OVERNIGHT CONVECTION. VALUES OF CAPE AND SHEAR WILL BE
SUFFICIENT FOR SEVERE THUNDERSTORMS ON SAT BEFORE THE BDRY
PROGRESSES S OF THE CWA AND HIGH PRESSURE BUILDS IN TO THE AREA.
PATTN TRANSITIONS TO NW FLOW ALOFT BY SUN AS AN UPPER LVL RIDGE
BUILDS ACROSS THE WRN CONUS. CONDITIONS STILL LOOK FAVORABLE FOR
TSRA EARLY NEXT WEEK ON MON/MON NIGHT AND TUE/TUE NIGHT AS A LOW
PRESSURE SYSTEM LIFTS A WMFNT NEWD THROUGH THE AREA. ECMWF/GFS
CONTINUE TO DISAGREE ON HOW FAR S THE BDRY PROGRESSES.

KANOFSKY

&&

.AVIATION...
/641 PM CDT FRI JUN 4 2010/

MAIN CONCERN CONTINUES TO BE CONVECTION THIS EVENING. BROKEN LINE
OF SUPERCELL TSTMS HAS DEVELOPED ACROSS NORTHERN MO OVER THE PAST
2 HOURS. THIS ACTIVITY WILL CONTINUE TO MOVE SE DURING THE
EVENING. INTRODUCED TEMPO AT KUIN TO COVER THIS ACTIVITY. LESS
CONFIDENT ON HOW FAR SOUTH THIS LINE WILL MAKE IT...SO HAVE A CB
GROUP AT KCOU. ADDITIONAL ACTIVITY IS EXPECTED TO FORM ACROSS
EASTERN NE AND WESTERN IOWA OVERNIGHT. SOME OF THIS CONVECTION MAY
SAG SOUTH INTO NORTHERN MO AFTER MIDNIGHT. KUIN HAS THE BEST
CHANCE OF TSTMS...LEFT A CB GROUP IN OVERNIGHT TO ACCOUNT TO
UNCERTAINTY IN TIMING. THE COLD FRONT RESPONSIBLE FOR THE CURRENT
CONVECTION WILL NOT MOVE MUCH OVER THE NEXT 24 HOURS...SO EXPECT
ANOTHER ROUND OF TSTMS LATE SATURDAY AFTERNOON AND INTO THE
EVENING. OTHERWISE EXPECT VFR CONDITIONS WITH S/SW WINDS AROUND
10 KTS.

SPECIFICS FOR KSTL...
DON/T EXPECT CURRENT ACTIVITY OVER NORTHERN MO TO REACH THE
TERMINAL. ADDITIONAL TSTM DEVELOPMENT IS EXPECTED OVERNIGHT ACROSS
EASTERN NE AND WESTERN IA. ATTM DON/T THINK ANY OF THAT WILL MAKE
IT FAR ENOUGH SOUTH TO AFFECT THE TERMINAL...BUT WOULDN/T BE AT
ALL SURPRISED IF IT MADE A PUSH TO THE SOUTH TOWARDS DAYBREAK.
THERE IS ANOTHER CHANCE FOR TSTMS SATURDAY EVENING AND INTO THE
NIGHT AS A COLD FRONT SLOWLY PUSHES SE.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 4, 3:08 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT FRI JUN 4 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
408 PM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 70 TONIGHT. DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 70 ON SATURDAY. THE PRIMARY THREATS ARE DAMAGING WINDS
AND LARGE HAIL.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM LATE MONDAY THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS PARTS OF NORTHEAST
MISSOURI AND FAR WEST CENTRAL ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Local storm report, Jun 4, 5:40 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 NE LEWISTOWN          40.10N  91.79W
06/04/2010  E0.88 INCH       LEWIS              MO   TRAINED SPOTTER

&&

JP
Local storm report, Jun 4, 5:50 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
650 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     FUNNEL CLOUD     5 NW LEWISTOWN          40.14N  91.88W
06/04/2010                   LEWIS              MO   TRAINED SPOTTER

&&

GKS
Local storm report, Jun 4, 5:53 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             MONTICELLO              40.12N  91.71W
06/04/2010  E1.75 INCH       LEWIS              MO   EMERGENCY MNGR

&&

MILLER
Local storm report, Jun 4, 6:10 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
710 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             3 N EWING               40.05N  91.71W
06/04/2010  E1.75 INCH       LEWIS              MO   EMERGENCY MNGR

&&

JP
Local storm report, Jun 4, 6:12 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
712 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FUNNEL CLOUD     3 NE EWING              40.04N  91.67W
06/04/2010                   LEWIS              MO   EMERGENCY MNGR

&&

JP
Local storm report, Jun 4, 7:23 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
823 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             MONTICELLO              40.12N  91.71W
06/04/2010  E0.25 INCH       LEWIS              MO   TRAINED SPOTTER

&&

GKS

The radar

The Quad Cities radar (KDVN), 176 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Adams

When
June 4, 7:39 PM CST to 7:40 PM CST
Where
Adams County, 3.16 mi W of Lima to 0.96 mi WSW of Lima
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.172, -91.439

Hail, Adams

When
June 4, 7:59 PM CST
Where
Adams County, 0.93 mi SSW of Bloomfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.008, -91.306

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238991, 238993.